CAUDA equina syndrome (CES) has long been recognized as a rare complication of spinal anesthesia. 1CES has been described after administration of spinal anesthetics with lidocaine 2and bupivacaine. 3In 1991, 4CES was reported after continuous spinal anesthesia with 1% tetracaine.
In 1980, at our university hospital, six adult female patients underwent perineal gynecologic surgery using a spinal anesthetic of 2 ml tetracaine, 1.2%, in 10% glucose. The concentration of the injected tetracaine was unknown by the anesthetists. In all cases, lumbar puncture was performed at the L3–L4 interspace with a disposable spinal needle while the patients were in the sitting position. CES was first diagnosed 72 h or later postoperatively; previous diagnosis was not possible because patients had an indwelling urethral catheter. The diagnosis of CES was confirmed in all patients.
During the past year, after institutional approval and informed consent, clinical, magnetic resonance imaging, electromyographic examinations, and conduction studies were performed in three of the above patients. Examinations were not possible on the other three patients because one had recently died, another could not be located, and the third refused to participate. T1 and T2 magnetic resonance image readings were obtained with Gadolinium contrast from a 0.5 Tesla General Electric apparatus (General Electric, Tokyo, Japan). Bilateral sensory and motor conduction studies of the sciatic nerve branches were obtained using a two-channel Nihon-Kohden Neuropack 2 (Nihom-Kohden Corporation, Tokyo, Japan). Electromyography was performed in accordance with conventional techniques. 5,6
A 29-yr-old woman underwent tubal ligation and perineoplasty. Intraoperative block level was T11 without complications. Soon after surgery she noted sensory abnormalities in the perineum, difficulties in micturition and defecation, and sexual disabilities, which have all continued to date. During the examination, bilateral perineal hypoesthesia in dermatomes S2, S3, S4, and S5 was noted, always with mild bilateral decrease in soleus muscle strength. Anal sphincter examination revealed hypotonia. The magnetic resonance imaging examination was normal. Bilateral sensory conduction studies on the sural nerve were normal. Bilateral motor conduction studies on the knee to ankle segment of the deep peroneal nerve were normal with abnormal F waves. Motor conduction studies on the tibialis posterior nerve (table 1) showed left side latency and bilateral decreased amplitude with abnormal F waves. Electromyography showed fasciculations in the soleus and the elevator anus muscles at rest and neurogenic motor units during mild voluntary muscle effort.
A 65-yr-old woman underwent perineoplasty because of urinary stress incontinence. Her spinal anesthetic was unremarkable. However, after surgery her incontinence worsened. She noted perineal hypoesthesia and defecation disability. After a few weeks, she lost all perineal muscle strength. Her current examination revealed asymmetric bilateral hypoesthesia in dermatomes L5, S1, S2, S3, S4, and S5, which was more severe on the right and in most caudal dermatomes (S4 and S5). Muscle strength in myotomes S1 and S2 was decreased. Sphincter anal examination revealed atonia. Magnetic resonance imaging results were normal. Conduction studies and electromyography were similar to those in case 1.
A 36-yr-old woman underwent surgical repair of the urethral–vaginal fistula. Soon after surgery, she noted perineal hypoesthesia, mainly perianal. Current examination revealed a decrease of cutaneous sensation in dermatomes S4 and S5. Sphincter anal examination revealed hypotonia. Magnetic resonance imaging results were normal. Conduction studies and electromyography were similar to cases 1 and 2.
Tetracaine-related neurotoxicity has been seen in humans 7and studied in animals. 8,9These studies indicate that concentrations exceeding 1% may be accompanied by an increasing dose-related incidence of damage. 8–10
Our experience with tetracaine started in February 1980. Initially, spinal anesthesia was performed in 29 patients with a 1:1 mixture of 1% tetracaine in distilled water (10–20 mg) and 10% glucose solution. Another protocol performed on 52 patients used 1% tetracaine in distilled water (5–10 mg) mixed 1:1 with a solution of 5% lidocaine (20–80 mg) diluted in 7.5% glucose. None of these patients showed neurologic complications.
In May of the same year, anesthesiology staff members requested a São Paulo laboratory to produce 60 vials of tetracaine containing 1% tetracaine diluted in 10% glucose (20 mg tetracaine and 200 mg glucose in each 2-ml vial), but the vials were produced with 24 mg tetracaine and 200 mg glucose. These vials were inadvertently used in the Obstetrics Center. In 16 patients with cesarian deliveries, spinal anesthesia was induced with tetracaine (7.2 mg = 0.6 ml in 10% glucose) and 5% lidocaine (30 mg = 0.6 ml in 7.5% glucose). Two cesarian deliveries were performed under spinal anesthesia with tetracaine (14.4 mg = 1.2 ml of 1.2%). None of these 18 patients showed neurologic complications. In nine patients, spinal anesthesia was induced with the 1.2% tetracaine vials (24 mg) in a single dose of 2 ml; there was just one male patient submitted to supra pubic prostatectomy. The remaining eight patients were women submitted to tube ligature, perineoplasty, or both. CES was postoperatively diagnosed in six of the female patients. This report clearly shows that neurotoxicity was dose related.
The importance of electromyography in the differential diagnosis of local anesthetic complications has been recognized for a long time, but electromyographic methods were not used in most of the recently published papers on human CES after spinal anesthesia. In a few cases, electromyography was incomplete; there was no available F-wave data. 2
In our three patients, the electromyographic diagnosis criteria for CES were achieved. These criteria were normal sensory conduction studies, F-wave abnormalities, asymmetrical reduced amplitudes of the compound muscle action potential in the motor conduction studies, and neurogenic electromyographic abnormalities of the sacral root muscles. A 20-yr follow-up showed that tetracaine-induced cauda equine syndrome remained stable, stressing the irreversible character of this complication.